Subadditive set function

This is an old revision of this page, as edited by Erel Segal (talk | contribs) at 09:05, 1 May 2015 (Examples of subadditive functions). The present address (URL) is a permanent link to this revision, which may differ significantly from the current revision.

In mathematics, a subadditive set function is a set function whose value, informally, has the property that the value of function on the union of two sets is at most the sum of values of the function on each of the sets. This is thematically related to the subadditivity property of real-valued functions.

Definition

If   is a set, a subadditive function is a set function  , where   denotes the power set of  , which satisfies the following inequality.[1][2]

For every   we have that  .

Examples of subadditive functions

1. Every non-negative submodular set function is subadditive (the family of submodular functions is strictly contained in the family of subadditive functions).

2. Functions based on set cover. Let   such that  . Then   is defined as the minimum number of subsets required to cover a given set:              such that there exists sets   satisfying  .

3. The maximum of additive set functions is subadditive (Dually, the minimum of additive functions is superadditive). Formally, let for each   be linear (additive) set functions. Then   is a subadditive set function.

4. Fractionally subadditive set functions. This is a generalization of submodular function and special case of subadditive function. If   is a set, a fractionally subadditive function is a set function  , where   denotes the power set of  , which satisfies the following definition:[1]

  • For every   such that   then we have that  .
  • This definition is equivalent to the definition of the maximum in 3 above.[1]

Properties

  1. If   is a set chosen such that each   is included into   with probability   then the following inequality is satisfied  .

See also

Citations

  1. ^ a b c U. Feige, On Maximizing Welfare when Utility Functions are Subadditive, SIAM J. Comput 39 (2009), pp. 122–142.
  2. ^ S. Dobzinski, N. Nisan,M. Schapira, Approximation Algorithms for Combinatorial Auctions with Complement-Free Bidders, Math. Oper. Res. 35 (2010), pp. 1–13.